Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 27, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 6, 2003, 8:21 PM EDT for Davidson County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2003, 8:21 PM EDT (00:21 UTC)
- Expired
- Jul 6, 2003, 10:15 PM EDT
- In force
- 114 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 070026 FFWRAH NCC057-070215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 821 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1015 PM EDT * AT 825 PM EDT WEATHER RADAR ESTIMATED THAT RAINFALL HAS EXCEEDED 2 INCHES OVER MUCH OF NORTHERN DAVIDSON COUNTY SINCE 600 PM. SOME MINOR FLOODING WAS REPORTED IN THE THOMASVILLE AREA. RAIN WILL CONTINUE OVER THIS AREA THROUGH AROUND 930 PM...AND AN ADDITIONAL INCH OF RAIN IS POSSIBLE. AS SUCH...FLOODING IS LIKELY ON SMALLER CREEKS AND STREAMS. MUCH OF THE WATER WILL BE FLOWING DOWN ABBOTTS CREEK...WHICH FLOWS INTO LEXINGTON...AND HAMBY CREEK...WHICH FLOWS THROUGH THOMASVILLE. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3577 8038 3584 8005 3603 8005 3596 8037 13
1 follow-up statement
000 WGUS72 KRAH 070233 FFSRAH NCC057-067-070300- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 1025 PM EDT SUN JUL 6 2003 ...THE FLASH FLOOD WARNING FOR DAVIDSON COUNTY EXPIRED AT 1015 PM... ...THE FLASH FLOOD WARNING FOR FORSYTH COUNTY HAS BEEN CANCELLED... HEAVY SHOWERS HAVE MOVED OUT OF DAVIDSON AND FORSYTH COUNTIES AND WARNINGS WILL NO LONGER BE NEEDED. LINGERING SHOWERS WILL MOVE THROUGH THE AREA THROUGH MIDNIGHT...BUT ADDITIONAL RAINFALL WILL BE LIGHT...ON THE ORDER OF A QUARTER OF AN INCH OR LESS. RADAR ESTIMATES THAT UP TO 3 INCHES OF RAIN FELL OVER THESE AREAS THIS EVENING. DRIVERS SHOULD BE ALERT FOR LINGERING WATER ON THE ROADS...WHICH WILL BE A POSSIBILITY OVERNIGHT. $$ CORRECTED PRODUCT HEADER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:50 PM EDT, 6 hours 31 minutes earlier.
Area forecast discussion, Jul 6, 1:50 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT SUN JUL 6 2003 TRIGGERS FOR ORGANIZED CONVECTION DIFFICULT TO KEY ON IN SHORT TERM. MOIST AND UNSTABLE AIRMASS WILL WARRANT CHANCE POPS FOR MOST OF THE SHORT TERM. TEMPS WILL AVERAGE NEAR TO SLIGHTLY ABOVE NORMAL. WEAK VORT CENTER DEPICTED ON WATER VAPOR IMAGERY OVER NORTHERN SC WHILE UPPER FLOW APPEARS TO BE ANTICYCLONIC OVER FORECAST AREA. AS THIS UPPER ANTI-CYCLONE MOVES EAST LATE TODAY...MAY SEE ENHANCED CONVECTIVE POTENTIAL OVER SOUTHERN AND WESTERN COUNTIES LATE THIS AFTERNOON/EARLY EVENING. FOR NOW WILL GO WITH A SMALL CHANCE POPS MOST AREA THROUGH 00Z. BASED ON RADAR AT ISSUANCE TIME...MAY ADJUST POP ACCORDINGLY. FOR MON/MON NIGHT...SHEAR AXIS LIES ACROSS REGION. IN ADDITION...SW FLOW AT MOST LEVELS WILL TRANSPORT MOISTURE RICH AIRMASS RESULTING IN PRECIP WATER VALUES AROUND 1.8 INCHES. THESE TWO FACTORS SHOULD ENHANCE STORM COVERAGE DURING THE AFTERNOON/EVENING HOURS. ALSO EXPECT MORE CLOUDS THAN PAST FEW DAYS. PLAN ON LITTLE CHANGE TO PREVIOUS FORECAST MAX TEMPS. TUE...MID/UPPER LEVEL HEIGHTS RISE MON-TUE AND ANTICYCLONIC FLOW DEVELOPS OVER REGION. THIS SHOULD LIMIT CONVECTIVE COVERAGE. MAY SEE ISOLATED CONVECTION LATE IN THE DAY...ESPECIALLY FAR NORTH AS S/W CROSSES NORTHERN MID ATLANTIC. FOR NOW...WILL OMIT POP AND SEE HOW MODELS TREND THEN FINE TUNE IN LATER ISSUANCES. LOW LEVEL THICKNESSES WITH MORE SUN THAN CLOUDS SUPPORT MAX TEMPS ALREADY IN FORECAST...A SHADE BELOW MOS. FOR WED/THU...APPEARS BETTER POTENTIAL FOR CONVECTION AS MID LEVEL TROUGH SETTLES OVER REGION LATE WED. AMPLIFYING RIDGE OVER CENTRAL U.S. WILL DEEPEN UPPER TROUGH ALONG EASTERN SEABOARD. RESULTANT NW FLOW WILL HAVE POTENTIAL TO USHER REMAINS OF MCS ACTIVITY INTO CENTRAL NC ON THU. FOR NOW...WILL KEEP POPS IN THE CHANCE CATEGORY. LATER FORECAST ISSUANCE MAY NEED TO ADVERTISE LIKELY POPS ON ONE OF THE THREE PERIODS. SURFACE/MID LEVEL TROUGH TO EXIT REGION EARLY FRI. WILL MAINTAIN DRY FORECAST FOR NOW. DRY WEATHER ANTICIPATED SAT/SUN WITH SURFACE RIDGE OVER REGION. THERMAL TROUGH OVER AREA SAT MAY LEAD TO SLIGHTLY BELOW NORMAL TEMPS BUT SUMMER SUN MAY BE ABLE TO OFFSET ANY COOL AIR ADVECTION. .RAH...NONE. WSS
Hazardous weather outlook, Jul 6, 5:44 AM EDT, 14 hours 37 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-061145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 544 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON...WITH THE GREATEST CHANCES IN THE NORTHWEST PIEDMONT INCLUDING THE TRIAD AREA. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS TO 30 MPH....HEAVY RAIN...AND CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON ACROSS CENTRAL NORTH CAROLINA. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS...HEAVY RAIN...AND CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 6, 5:54 PM EDT, 2 hours 27 minutes before
NCC067-062330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 554 PM EDT SUN JUL 6 2003 THUNDERSTORMS THIS AFTERNOON HAVE PRODUCED RAINFALL RANGING UP TO TWO INCHES OVER MUCH OF WESTERN AND NORTHERN FORSYTH COUNTY. SOME AREAS WHICH HAVE HAD HEAVY RAIN INCLUDE PHAFFTOWN...LEWISVILLE... STANLEYVILLE...AND RURAL HALL. ADDITIONAL THUNDERSTORMS WILL PRODUCE UP TO AN ADDITIONAL INCH OF RAIN BY 700 PM OVER SOME OF THE AREAS MENTIONED ABOVE...AND MINOR FLOODING MAY OCCUR ON STREAMS AND IN LOW LYING AREAS. DRIVERS SHOULD BE ALERT FOR WATER ON THE ROAD...WHICH MAY CAUSE HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:00 PM EDT | Flash Flood Warning | RAH | Forsyth | 75 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.